In a population with an increasing life expectancy, a sizable proportion of inflammatory bowel disease (IBD) patients are elderly. The management of IBD often requires immunosuppressing anti-tumour necrosis factor (anti-TNF) drugs which add to the immunosuppressive effects of ageing. Evidence for the safety of anti-TNF therapy in the elderly is scarce. Our objective was to assess the safety of anti-TNF therapy in the elderly considering their co-morbidities and immunomodulators (IM).Methods
Retrospective single centre study The IBD database of a large teaching hospital was interrogated for patients aged >65 years who had been prescribed infliximab or adalimumab. Patient electronic records were reviewed along with general practice prescribing records. Data was collected on co-morbidities, IM use, hospitalisations, significant adverse events (any reaction requiring discontinuation of the anti-TNF), and antibiotic prescriptions. Charlson Co-Morbidity index (CCI) was calculated.Results
80 patients (51 female) aged >65 received either infliximab (n=50) or adalimumab (n=30). Crohn’s disease (n=70) was more common and 34 patients were on a concomitant IM. The median duration of follow-up (FU) was 4 years and the median duration of therapy was 14 months. There were 5 deaths during FU, 4 after cessation of anti-TNF (2 pneumonias, 1 chronic obstructive pulmonary disease, 1 malignancy) and 1 patient was still on an anti-TNF (Crohn’s related malnutrition). Seven patients developed cancer, 5 still on an anti-TNF and the other two were one and two years post-cessation of anti-TNF. Of the 5 patients who developed cancers on an anti-TNF, all 5 restarted their anti-TNF after treatment of the cancer. Eight patients (10.5%) required hospitalisation due to what was felt to be an anti-TNF related event (7 infective, 1 allergic reaction). Patients on an IM had a 15.4% chance of anti-TNF related hospitalisation vs 4.4% in those not on a concomitant IM (p=0.09). Concomitant IM use had no statistical impact on the risk of developing a cancer (9.1% on an IM vs 6.5% not on an IM, p=0.49). Of those that required antibiotics, IM use did not seem to increase this risk (p=0.43). Thirty one percent of those that stopped their anti-TNF (n=50) did so because of an adverse event. When CCI=0 was compared with a CCI >0, they were no more likely to still be on an anti-TNF after 12 months.Conclusions
In this series, we were unable to demonstrate a relationship between co-morbidities and tolerance of anti-TNF therapy. There was, although not reaching statistical significance, a relationship between concomitant IMs and risk of hospitalisation due potential anti-TNF related events. Elderly patients are more likely to stop anti-TNFs than the younger populations used in larger trials. Concomitant IMs must be carefully considered to reduce the risk of adverse events.